Iowa, 2016

Hail and Damaging Winds in Iowa, June 27, 2016

June 27, 2016 · NWS OAX · 4 events in 2 counties and zones

A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south. Although vertical wind shear was weak, strong instability was present and allowed for a few of the thunderstorms to become severe. The thunderstorms continued to develop southwest along the boundary into southeast Nebraska by early evening before the line moved into northeast Kansas and northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 11:10 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 11:10 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1210 PM CDT MON JUN 27 2016

.UPDATE...
Issued at 1120 AM CDT Mon Jun 27 2016

Made some updates to the today forecast and will continue to tweak
that the next several hours. Showers and thunderstorms may
continue to push southeast across northeast Nebraska through early
afternoon associated with a mid level disturbance. A weak front is
also pushing south through the area and some low clouds had
developed. Various HRRR models show development over the area this
afternoon...including the Omaha metro...so added pops. Storms
could be strong but probably not severe.

&&

.SHORT TERM...(today through Wednesday)
Issued at 315 AM CDT Mon Jun 27 2016

00z upper-air analysis and early morning water vapor imagery
indicate a pronounced mid to upper-level low over Ontario with a
lower-amplitude perturbation translating southeast through the
northern High Plains. This latter feature will continue through
the upper Mississippi Valley today and into the Great Lakes by
tonight. The strongest differential vorticity advection attendant
to this system will remain to our north, with generally weak
convergence along the associated boundary settling south into the
mid Missouri Valley today.

Consensus of latest model guidance indicates the highest
probability of thunderstorm development today over western and
central Nebraska where the modest frontal convergence will be
augmented by low-level upslope flow. Predictability is lower
across our area with outlier solutions such as the NSSL-WRF
developing storms this afternoon over east-central Nebraska. For
now we will maintain slight chance POPs across mainly our western
counties and adjust as necessary as we go forward through the
day.

Tonight into Tuesday, the deterministic ECMWF and GFS as well as
the GEFS and SREF mean QPF fields indicate the potential for
nocturnal shower and thunderstorm development across southeast
Nebraska within a zone of weak low-level warm advection. As such,
we have included slight chance POPs tonight into Tuesday morning
to account for this potential scenario. We will likely see
slightly cooler high temperatures on Tuesday as a continental-
polar air mass filters into the area from the Great Lakes.

Tuesday night into Wednesday, the 00z models remain consistent in
suggesting that a short-wave trough will translate from the
northern High Plains into the central Plains, likely fostering the
development of a southeastward-moving MCS over portions of South
Dakota and Nebraska. The specific track of this MCS still remains
uncertain, though it does appear that the heaviest rainfall will
occur to our west. Widespread clouds and areas of precipitation
could hold high temperatures in the upper 70s to around 80.

.LONG TERM...(Wednesday night through Sunday)
Issued at 315 AM CDT Mon Jun 27 2016

A seasonably strong short-wave trough will translate from Manitoba
through the Great Lakes during the latter half of this work week.
This upper-air system will be attended by a cold front which will
advance south through the mid Missouri Valley Thursday into
Thursday night. Showers and thunderstorms will remain possible
ahead of the front Wednesday night, as well as along it on
Thursday. High pressure will build into the region behind the
front Thursday night into Friday, bringing us a brief period of
dry weather. By Friday night into this weekend, thunderstorm
chances will increase as a series of weak mid-level impulses move
across the area.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1210 PM CDT Mon Jun 27 2016

Isolated thunderstorms possible this afternoon...but its tough to
pin anything down specifically. Activity currently northwest of
KOFK should drift southeast...but some models show new development
around KOMA and to a lesser extent toward KLNK. Will see what
happens...but after about 22z chances should be southeast of the
TAF sites. A weak front will sag southward through the area...then
stall. Some TSRA possible later tonight...mainly for KLNK but
chances seemed too low to mention at this point.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Miller
Hazardous weather outlook, Jun 27, 10:10 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 AM CDT MON JUN 27 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280615-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1110 AM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PARTS
OF THE AREA TODAY. SOME STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY
OVER SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND
CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF
PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL
INCREASE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 27, 12:18 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT MON JUN 27 2016

IAZ069-079-080-271845-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
118 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHERN MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 145 PM
CDT...

AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN POTTAWATTAMIE COUNTY...FROM JUST EAST OF
COUNCIL BLUFFS TO TREYNOR...OR 5 TO 20 MILES EAST OF OMAHA...MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COUNCIL BLUFFS...OAKLAND...TREYNOR...UNDERWOOD...
CARSON...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...HASTINGS...
MCCLELLAND...FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 20 AND 30.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 28 AND 52.
 INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 43.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 17.

LAT...LON 4095 9535 4112 9584 4143 9578 4131 9516
      4123 9515
TIME...MOT...LOC 1816Z 286DEG 21KT 4121 9564

MILLER
Special weather statement, Jun 27, 12:42 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
142 PM CDT MON JUN 27 2016

IAZ069-079-080-271915-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
142 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...MILLS
AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 215 PM CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MACEDONIA TO 5 MILES
NORTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...
HASTINGS AND OLD TOWN PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 30.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 31 AND 44.

LAT...LON 4106 9514 4095 9568 4114 9585 4123 9538
TIME...MOT...LOC 1841Z 300DEG 13KT 4119 9541 4112 9579

MILLER

The radar

The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mills

When
June 27, 12:58 PM CST
Where
Mills County, 2.95 mi ENE of Balfour
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.040, -95.630

A trailer was blow over onto its side from the strong winds.

Hail, Mills

When
June 27, 1:00 PM CST
Where
Mills County, 4.66 mi SE of Silver City
Measured
1.5 in hail
Reported by
Public
Coordinates
41.070, -95.590

Most of the hail was reported to be nickle or smaller, but there were a few hailstones up to ping pong ball. The combination of the hail and wind stripped the leaves from the corn in the area.

Hail, Fremont

When
June 27, 2:25 PM CST
Where
Fremont County, 2.96 mi ENE of Payne
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -95.700

Thunderstorm Wind, Fremont

When
June 27, 2:25 PM CST
Where
Fremont County, 2.96 mi ENE of Payne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.690, -95.700

Along with the quarter size hail that fell at the residence, the public estimated that winds were around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639088, 639082, 639087, 639090.